Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 235, NWS Birmingham, AL

June 1, 2001Calhoun County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2001, 2:48 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 2:48 PM CDT (19:48 UTC)
Expired
Jun 1, 2001, 3:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Calhoun County, AL, Talladega County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS54 KBMX 011949
SVRBHM
ALC015-121-012015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN ALABAMA
  TALLADEGA COUNTY IN ALABAMA

* UNTIL 315 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BYNUM...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WEST END...COBB
TOWN...TALLADEGA...SYLACAUGA...OXFORD...LINCOLN...CHILDERSBURG AND
ANNISTON.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE
OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:35 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 1, 10:35 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1035 AM CDT FRI JUN 01 2001

LATEST SURFACE ANALYSIS INDICATES SURFACE FRONT HAS JUST ENTERED
NORTHWESTERN ALABAMA WITHIN LAST TWO HOURS. AREA RADARS INDICATING
AREA OF SHOWERS WITH A FEW THUNDERSTORMS MAINLY CONFINED TO EASTERN
PORTIONS OF FORECAST AREA...BUT REDEVELOPMENT ALONG FRONT NOTED JUST
TO THE NORTH OF ALABAMA.  WILL GO AHEAD AND REMOVE POPS FROM
NORTHWEST AND FAR WESTERN ZONES...AND LEAVE CHANCE POPS IN FROM
TCL-BHM-HSV WITH LIKELY ALL AREAS SOUTH AND EAST OF LINE.  SATELLITE
LOOP INDICATING A FEW BREAKS IN CLOUDS TO OUR WEST...BUT MOSTLY
CLOUDY SHOULD SUFFICE.

.BHM...NONE.

In the hours before

Special weather statement, Jun 1, 1:35 PM CDT, 1 hour 13 minutes before
ALZ001>038-040>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI JUN 1 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK COLD FRONT NEAR A HUNTSVILLE TO TUSCALOOSA LINE WILL CONTINUE
TO MOVE SLOWLY TO THE SOUTHEAST.  SCATTERED THUNDERSTORMS WILL
CONTINUE AHEAD OF THE COLD FRONT THIS AFTERNOON AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WICLL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 1,
MONTGOMERY IS 1.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:57 PM CDTSevere Thunderstorm WarningBMXCleburne33 min
Jun 1, 5:26 PM CDTSevere Thunderstorm WarningBMXTallapoosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.